Mary Alice Asked :

I went off birth control in December, to start trying to conceive in February. In January, I skipped my period, and then I got my period in February and it lasted for 2 and a half weeks. In March it lasted 2 weeks again. Now it is April and I am on day 13 of my period. Is this normal?

There aren’t any major cramps, just what I would normally have during a period. I have taken pregnancy tests thinking it could have something to do with it but it was negative.

Could that just be normal for me when I am not on the pill?


This question was posted under the Abnormal Vaginal Bleeding, Periods article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr Chris Answered :

There is much confusion about your periods when you are on the birth control pill. This is not a natural period as such but rather triggered by the placebo phase of the oral contraceptives. The birth control pill works by administering higher than normal doses of the female hormone, estrogen. This ‘tricks’ the body into believing that you are pregnant so that ovulation does not occur. When you reach the placebo phase, the estrogen levels in your body drop and the period is triggered.

So do not confuse the period you have experienced while you were using the oral contraceptive pill with the period that you experience as part of your normal and natural menstrual cycle.

Many women miss a period or two (sometimes even three) after stopping the oral contraceptive. This is known as amenorrhea. However if it is persisting for more than 3 cycles then you should see your gynecologist.

Once your period does start up again, it is not unusual to experience abnormal periods. Your cycle may take quite a few months to reestablish itself and ideally you should stop your oral contraceptive at least 6 months (not 3 months) before you plan to conceive. Even if you are menstruating within the first 3 months of stopping the pill, there is no guarantee that you are ovulating (anovulation) which is why 6 months is advised.

Prolonged bleeding, heavy periods and irregular cycles are some of the common complaints that women experience after stopping the pill. This is not ‘normal’ but some women do experience it. However prolonged bleeding after the 3 month period following the cessation of the oral contraceptive pill should not be ignored.

There are many factors that need to be taken into consideration here apart from your use of the pill. The period of time you have used contraceptives, your age, pre-existing medical conditions and family history could mean that this bleeding that you are experiencing is related to another disorder which was being suppressed by the oral contraceptives that you were using. You need to see your gynecologist at this point.


Article reviewed by Dr. Greg. Last updated on April 20, 2010